New to community

I've recently been diagnosed with B12 deficiency and due to start my loading dose tomorrow. My GP has also taken blood to determine whether I have PA.

I must admit that I never realised just how poorly a low B12 can make you feel. I have many of the symptoms of low B12 including extreme fatigue, depression, confusion, bladder and bowel urgency and some days, stumble around, almost falling over. I also have nerve pain in my neck and down my right arm and wake up most nights with numb forearms and hands. When I have relayed all these symptoms to my GP, she seems only interested in treating the depression with anti depressants. The other symptoms are dismissed as she says that my B12 isn't that low (163). I'm also experiencing chronic insomnia and nosebleeds.

I really can't wait to start my treatment as have never felt this ill before. So glad to have found this great site too and look forward to getting to know you all.

7 Replies

  • When you start receiving B12 all blocked metabolism pathways activate and a lot of byproducts and toxins will flood your system.

    You may experience additional symptoms that are similar to the ones you already have.

    You may also, at some point in the future, need your GP to prescribe more frequent injections.

    You may find keeping a diary / journal / log book very helpful in sorting out symptoms old from new.

    Treat the jab as day zero and record your symptoms. See which ones repeat each time.

    Also the diary serves as a memory and documents "evidence" for your GP.

    Also B12 need folate to work. You may become deficient of minerals and metals. So folic acid and a multivitamin supplement helps replace these.

  • Hi Bluepuffin ,

    I am sorry you have been diagnosed, and yes you will feel horrid now! But with some luck you will feel a lot better, the B12 injections will really help, just give it time, not every one feels a benefit straight away, it can be more weeks/ months, but when you do you really will feel a lot better. Give your body as much rest as it needs and eat well all will help.

    Hope you will start treatment soon,

    Kind regards,


  • Hi, thats so weird because my blood test result for my first b12 was 163 too! It took me ages to get injections because like with your GP mine said it wasnt that low at all, yet I was diagnosed with PA just a few weeks ago. Good luck and I hope the injections work well for you

  • Thank you for the replies and support. Well, I've had my first injection - bit stingy for a short while but ok now. Just got a few pains in my stomach, but so far so good.

    No results yet about PA but at least I've started my treatment - Carly, any news about you starting your injections? Do you have any symptoms?

    After reading many of the posts on here, I think I'll keep a diary as suggested just in case.

    Going to ween myself off the omprazole too - been on it for about 12 years and after reading up on the subject, I'm convinced my deficiency is due to that.

  • RE: " Just got a few pains in my stomach"

    I find I occasionally get a symptom of being very hungry on the day after my injection (about 12 hours after the jab) and no amount of eating satisfies the hunger.

    I put this symptom down to improvements in the vagus nerve which runs between the brain and the stomach. The B12 indirectly supports re-myelination of the myelin sheath on the nerves.

    RE: "my first injection - bit stingy for a short while"

    I find that my last jab site gets sore with each new injection. I think this indicates that B12 is flowing in the blood stream and reacting at the old jab site. I get this symptom also after work (or exercise) that uses the large muscles.

  • Hi Bluepuffin, I'm not certain that Omeprazole will cause the deficiency on it's own. It's true that being on it will not help. I wish you luck with getting treatment, and would point out that several countries believe anything under 500 is low as a B12 level! I was treated when my level fell below 200 (it was 176), and by then I was getting lots of symptoms. Numbness, pins and needles, mental confusion, aches & pains, and debilitating tiredness. Hope things improve for you, please post and let us know how you're getting on? Best wishes MariLiz

  • Hope that the recovery goes well.

    You may be right about the omeprazole - think it is often given to people who are starting to develop a B12 deficiency for whatever reason as stomach problems - including acid reflux can often be an early symptom - and then it just makes the situation worse and worse.

    Sorry that your GP seems to want to dismiss the symptoms - not helpful but unfortunately not that uncommon. Wish they were more aware that there are significant numbers of people who are symptomatic when results come back in the normal range.

    If you have neurological symptoms - eg the pins and needles - and you are in the UK then loading shots should be every other day until symptoms stop improving - ie not just 6 shots - if they are following the NICE guidelines.

    I ended up supplementing for myself after GP just wanted to dismiss everything as depression and prescribe anti-depressants ... about 15 months into being treated - had depression on and off for 30+ years so didn't expect it to go with the increased B12 levels but it has.

    Each of us is different - we develop different symptoms in different time-scales and we all seem to need different levels of B12 to recover.

You may also like...